Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 28, NWS Goodland, KS

June 7, 2002Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 7, 2002, 7:25 PM MDT for Dundy County, Nebraska. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2002, 7:25 PM MDT (01:25 UTC)
Expired
Jun 7, 2002, 8:30 PM MDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Dundy County, NE

The radar

The Goodland radar (KGLD), 89 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 7:45 PM MDTHail 0.75Benkelman, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
942 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
3335 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 080125
SVRGLD
NEC057-080230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT FRI JUN 7 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNDY COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 830 PM MDT

* AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF BENKELMAN...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENKELMAN AT 735 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 4023 10177 4001 10176 4002 10135 4032 10134

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:00 PM MDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 7, 2:00 PM MDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT FRI JUN 7 2002

FORECAST FOCUS IS EXTENT OF HOT...RECORD SETTING HIGHS AND ISOLATED
THUNDERSTORMS THROUGH MONDAY.

TON...FOCUS OF THUNDERSTORMS FOR EARLY EVENING WILL BE OVER THE
NORTH/NORTHWEST CORNER OF THE AREA WHERE 850/700 THTE-E AXIS SETS UP
ALONG FRONTAL BOUNDARY. ELSEWHERE IT WILL BE MOSTLY CLEAR AND
BREEZY/WINDY. OVERNIGHT LOWS GENERALLY IN THE 60S. WILL HAVE TO WATCH
INTENSITY OF CONVECTION AND CHANCES OF PUSHING THE FRONTAL BOUNDARY
FURTHER SOUTH THAN CURRENTLY PROGGED.

SAT/SAT NGT...SURFACE LOW REORGANIZES TOWARD CENTRAL WYOMING AS
UPPER LOW ADVANCES TOWARD THE GREAT BASIN. SOUTH WINDS WILL INCREASE
TO WINDY CATEGORY WITH MID LEVEL MOISTURE/INSTABILITY AXIS RUNNING
ACROSS THE CWA FROM NORTHEAST-SOUTHWEST. THERE IS SOME WEAK LIFT ON
THE WESTERN EDGE OF THE INSTABILITY AXIS WHERE CIN VALUES ARE LESS
THAN 20 G/KG AND MID LEVEL LAPSE RATES OVER 9 C/KM. WILL KEEP SMALL
POPS GOING FOR EARLY SATURDAY NIGHT FOR THUNDERSTORMS ALONG THE
SURFACE TROUGH...OTHERWISE DRY AND FEW CLOUDS. WILL GO WITH HIGHS
AROUND 101 WITH LOWS IN THE 60S.

SUN/SUN NGT...SURFACE LOW MOVES LITTLE...REMAINING IN SOUTHEAST
WYOMING TIL SUNDAY NIGHT WHEN IT PULL OUT AND MOVES NORTHEAST TOWARD
SOUTH DAKOTA. TRAILING COLD FRONT REMAINS WEST OF THE AREA. DESPITE
MODEST INSTABILITY LIFT IS MINIMAL TIL 00Z TIME FRAME WHEN SOME WEAK
LIFT IS FORECAST ALONG THE TROUGH. WILL GO WITH ISOLATED WORDING. SUN
NGT APPEARS DRY. LITTLE CHANGE IN TEMPS...AROUND 101 AND LOWS IN THE
60S.

MON/MON NGT...COLD FRONT FINALLY MAKES IT MOVE ACROSS THE AREA
MONDAY AFTERNOON. INSTABILITY WILL DECREASE AS IT DOES WITH NO
PRECIP EXPECTED. FOR MONDAY NIGHT...COLD FRONT MOVES THROUGH THE
AREA BUT MOISTURE LIMITED SO NO POPS. HIGHS ON MONDAY AGAIN AROUND
101 WITH LOWS BACK INTO THE 50S.

THE EXTENDED PERIODS (TUE-FRI)...CONTINUE TO ADVERTISE COOLER TEMPS
ON TUESDAY AS HIGH PRESSURE BUILDS INTO THE AREA AND UPPER LOW
MOVES NORTHEAST OF THE AREA. ON WEDNESDAY...HIGH PRESSURE ALOFT
BUILDS ACROSS THE CENTRAL AND SOUTHERN PLAINS FROM THE EAST WITH
HIGH PRESSURE HOLDING FIRM AT THE SURFACE. SOME DIFFERENCES SHOW UP
IN THE UPPER LEVELS THURSDAY AND FRIDAY WITH MRF INDICATING UPPER
RIDGE TO OUR WEST AND TROUGHINESS OVER THE EAST. AT THE SURFACE...
HIGH PRESSURE REMAINS AN INFLUENCE WITH CONTINUED NEAR NORMAL
TEMPERATURES. LOOKING AT PRECIP...LOOKS PRETTY DRY UNTIL FRIDAY
WHEN RETURN FLOW AROUND THE SURFACE HIGH BRINGS MOISTURE BACK INTO
THE WESTERN CWA. MRF QPF LOOKS OVERDONE GIVEN THE POSITION OF THE
RETURN FLOW SO WILL LEAVE IT FOR THE WESTERN ZONES.

.GLD...NONE.

DDT

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.